Relapsing acute encephalopathy: A complication of diphtheria-tetanus-poliomyelitis immunization in a young boy

Abstract

Abstract

Neurological complications of immunizations are rare. We report the case of relapsing acute encephalitis in a boy after two subsequent diphtheria-tetanus-poliomyelitis vaccinations. First the clinical signs were those of acute disseminated encephalitis. During the second episode, the boy experienced optic neuritis. Recovery was complete after both events. Because of the close temporal relationship of both these demyelinating episodes with the immunizations, we favour a cause and effect relationship.

Conclusion

The observation of a 7-year-old boy who developed relapsing acute encephalitis after two diphtheria-tetanus-poliomyelitis vaccinations and a similar case in the literature suggests that this neurological manifestation may occur as a very rare complication of diphtheria-tetanus-poliomyelitis vaccination.

This is a preview of subscription content, access via your institution.

Abbreviations

DTP :

diphtheriatetanus-poliomyelitis

References

  1. 1.

    Aicardi J (1992) Para-infectious and other inflammatory disorders of immunological origin. In: Aicardi J (ed) Diseases of the nervous system in childhood. Clinics in Developmental Medicine No. 115/118. Mac Keith Press, Oxford New York, pp 697–731

    Google Scholar 

  2. 2.

    Fenichel GM (1982) Neurological complications of immunization. Ann Neurol 12: 119–128

    PubMed  Article  CAS  Google Scholar 

  3. 3.

    Pollard JD, Selby G (1978) Relapsing neuropathy due to tetanus toxoïd. J Neurol Sci 37: 113–125

    PubMed  Article  CAS  Google Scholar 

  4. 4.

    Whittle E, Robertson NRC (1977) Transverse myelitis after diphteria, tetanus and polio immunisation. BMJ 1: 1450–1451

    PubMed  Article  CAS  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to J. Mancini.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Mancini, J., Chabrol, B., Pinsard, N. et al. Relapsing acute encephalopathy: A complication of diphtheria-tetanus-poliomyelitis immunization in a young boy. Eur J Pediatr 155, 136–138 (1996). https://doi.org/10.1007/BF02075768

Download citation

Key words

  • Diphtheria-tetanus-poliomyelitis vaccination
  • Immunization complication
  • Acute disseminated encephalitis
  • Optic neuritis
  • Child